Hi.  I developed alopecia areata when I was about 13, and it was alopecia universalis a few years later.  I did some treatments initially - topsyn and halog, but they didn't work very well.  Also tried DNCB and that didn't do much either.  Sometime in the next few decades, I got vitiligo, but since I'm so fair skinned, I only really notice it in the summer when I tan, and even then, it's hardly noticeable.

I'm now almost 52 years old.  This summer, I developed a third autoimmune condition called Myasthenia Gravis.  This is more serious than AU or vitiligo: antibodies block the chemical that goes from your nerves to your muscles (ACHr).  I started taking mestinon to make more ACHr, and that helps some.

My neurologist put me on Prednisone (60 mg/day) and Imuran (Azathioprine, 150 mg / day) in mid July (so about 1.5 months ago).  I've  downshifted prednisone to 50 for 2 weeks, and now am doing 50-40-50-40 every other day, then in two more weeks, I'll downshift to 40.  

While I haven't grown any hair in ~35 years (a few hairs would grow on my toes every now and then), I now have a fairly noticeable amount of hair on my face.  It's not that full - the hairs are somewhat long, and they aren't that close together - but it's a lot more hair than I've ever had on my face.  I've literally never shaved in my life.

In two weeks, I'll have my thymus removed, which is often done for myasthenia gravis.  The thymus is part of the immune system and sits behind the breastbone.  It makes T-cells until you hit puberty, then it's supposed to stop and turn to fat, but for many people with MG, it keeps making T-cells that are doing nothing good.  The thymus can be removed via small incisions.  

So no idea where my hair growth is going now - there's really nothing on my scalp or really anywhere else besides my face.  And I've got no idea if it was the prednisone, the imuran, or just a coincidence.  

Wondering if anyone else has had hair grow suddenly after taking these two medications.  I was on a really high dose of prednisone, and prednisone can have some bad side effects (but I didn't really notice any yet, except maybe overeating.  No acne, moon face, etc.  I've been consuming a lot of calcium supplements and protein shakes high in calcium.  

I'll see if the thymectomy does anything too.  It has about a 70% success rate of making myasthenia gravis either gone or nearly gone with minimal symptoms (but you might have take imuran).  

Views: 75

Reply to This

Replies to This Discussion

Update: well, I actually did get out the razor and figure out how to shave - my teenage son had to show me how to shave...  But the facial hair is growing back.

I've also been growing back eyebrows for the first time since Ferris Beuhler's Day Off was in theaters.  Seriously, I've had no eyebrows for almost 40 years, but they're growing in now.  Light, but still, it looks like they're coming back.  I don't have any eyelashes or other body hair yet.

I had my Thymus gland removed a week ago via surgery in NYC.  Still recovering from that.  I'm still on Prednisone (40 mg) and Imuran (150 mg) each day. 

RSS

Disclaimer

Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

© 2022   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service